Recent Blog Articles
Right-sizing opioid prescriptions after surgery
Ready for your routine medical checkup?
Nicotine addiction explained — and how medications can help
Is your vision impaired? Tips to cope
Misgendering: What it is and why it matters
Healthy brain, healthier heart?
Stories connect us
Wondering about a headline-grabbing drug? Read on
Respiratory virus cases tick upward: What parents should know
Hope: Why it matters
Some lifesaving cancer therapies can harm the heart and arteries (Harvard Heart Letter, March 2010). Trastuzumab (Herceptin), a drug used to treat one type of breast cancer, has improved survival for women, but it can also weaken the left ventricle, the heart's main pumping chamber.
One study suggests that the problem may be more common than researchers had initially suspected, especially among older women. A team of researchers from Vall d'Hebron University Hospital in Barcelona, Spain, reviewed the medical records of 45 women ages 70 and older who were treated with trastuzumab. Four developed heart failure, and another eight had declines in a measure called left ventricular ejection fraction, indicating a problem in the left ventricle. Eleven of the women recovered after stopping trastuzumab, though recovery sometimes took as long as 21 weeks. In one woman, heart failure persisted (Annals of Oncology, published online Aug. 9, 2011).
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.